Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 352, NWS Birmingham, AL

May 20, 2005Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2005, 3:43 PM CDT for Talladega County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 3:43 PM CDT (20:43 UTC)
Expired
May 20, 2005, 4:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 8:40 AM CDTSevere Thunderstorm WatchSPC7 hr
May 20, 3:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 202043
SVRBMX
ALC121-202115-
/O.NEW.KBMX.SV.W.0352.050520T2043Z-050520T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TALLADEGA...SYLACAUGA

* UNTIL 415 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES WEST OF TALLADEGA...OR ABOUT 9 MILES SOUTH OF PELL CITY...AND
  MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTERBORO AND WALDO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3356 8618 3343 8634 3319 8630 3313 8622
      3330 8612 3331 8600 3345 8599

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM CDT, 45 minutes earlier.

Area forecast discussion, May 20, 2:58 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT FRI MAY 20 2005

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)...
NEW SEVERE THUNDERSTORM WATCH IS BEING ISSUED...WHICH WILL INCLUDE
MUCH OF CENTRAL AND SOUTHERN ALABAMA. IMPRESSIVE LIGHTNING RATES WITH
THE STORMS ACROSS NORTHERN AND CENTRAL ALABAMA...RATES HAVE EXCEEDED
15 CLOUD-TO-GROUND STRIKES PER MINUTE AT TIMES.  SEVERE REPORTS HAVE
BEEN TRICKLING IN...MOSTLY TREES DOWN...AND MARGINALLY SEVERE HAIL.
ALL OF THIS ACTIVITY IS THE RESULT OF SURFACE INSTABILITY AHEAD OF
AN APPROACHING COLD FRONT.  TRACK OF THE UPPER LOW IS SLIGHTLY
FARTHER EAST THAN MODELS WERE SUGGESTING AT THIS TIME
YESTERDAY...BUT ALL IN ALL GUIDANCE FOR THIS EVENT HAS BEEN ON
TRACK.

THIS COMPLEX OF STORMS SHOULD HAVE A STRONG ENOUGH COLD POOL TO
MAINTAIN ITSELF INTO THE OVERNIGHT HOURS...BUT WILL LIKELY EXIT OUR
AREA OF CONCERN BY MIDNIGHT.  850 TROUGH SHOULD BE ORIENTED FROM
AROUND MOBILE, AL TO MACON, GA BY SUNRISE...WITH GENERALLY CLEAR
CONDITIONS TO THE NORTH OF THIS LINE...ENCOMPASSING VIRTUALLY ALL
OF OUR CWA.

SATURDAY AND SUNDAY LOOK NICE...BUT TEMPERATURES WILL QUICKLY
REBOUND BACK INTO THE MIDDLE AND UPPER 80S ON SUNDAY.  A FEW 90S ARE
ALSO EXPECTED...MAINLY IN THE URBAN AREAS.  MORE SIGNIFICANT CLOUD
COVER IS EXPECTED TO RETURN LATE SUNDAY.

.LONG TERM...(MONDAY THROUGH THURSDAY)...
A WEAK FAST MOVING COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA
SUNDAY NIGHT.  MOISTURE WILL BE QUESTIONABLE.  INTRODUCED SOME
CHANCE POPS (UPPER 20S LOW 30S) WITH THIS UPDATE...BUT CONFIDENCE IS
NOT HIGH.

THERMAL RIDGE OVER THE SOUTHWEST WILL KEEP OUR AREA UNDER
NORTHWESTERLY FLOW MONDAY THROUGH THURSDAY.  NO ORGANIZED
PRECIPITATION IS EXPECTED FOR THE UPCOMING WORK WEEK...AT LEAST
THROUGH THURSDAY.  HOWEVER...WEAK IMPULSES IN NORTHWEST FLOW CAN
BE VERY TRICKY...PRODUCING UPSTREAM THUNDERSTORM COMPLEXES THAT
TRACK INTO CENTRAL ALABAMA.

TEMPERATURES BEHIND THE FRONT EARLY MONDAY WILL BE A BIT COOLER THAN
TEMPERATURES BEHIND THE FRONT MOVING ACROSS THE REGION TONIGHT.
HIGHS ARE NOT EXPECTED TO BREAK THE 85 DEGREE MARK FOR MOST
LOCATIONS MONDAY THROUGH THURSDAY PROVIDING TEMPORARY RELIEF FROM
THE SUMMERTIME CONDITIONS WE HAVE EXPERIENCED OF LATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  81  57  83 /  10   0   0  10
ANNISTON    62  80  60  83 /  10  10   0  10
BIRMINGHAM  62  81  60  85 /  10   0   0  10
TUSCALOOSA  62  85  62  88 /  10  10   0  10
CALERA      62  83  61  85 /  10  10   0  10
AUBURN      64  82  59  84 /  50  10   0  10
MONTGOMERY  65  85  60  87 /  50  10   0  10
TROY        65  85  60  87 /  50  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/12
Hazardous weather outlook, May 20, 1:30 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 20 2005

ALZ011>015-017>050-201900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS
NORTH OF INTERSTATE 20 BETWEEN 1 AND 4 PM...AND AFFECT AREAS
SOUTH OF INTERSTATE 20 BETWEEN 4 PM AND 11 PM. DAMAGING STRAIGHT LINE
WINDS AND HAIL ARE THE MAIN THREATS.  IN ADDITION...SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OF
INTERSTATE 20 AND AHEAD OF LINE OF THUNDERSTORMS FOR THE
REMAINDER OF THE AFTERNOON.  DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY A TORNADO OR TWO WILL OCCUR WITH THESE STORMS.

SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 20 ARE DEVELOPING IN
A VERY UNSTABLE ATMOSPHERE AND AFTERNOON HEATING.  THE LINE
OF THUNDERSTORMS ARE DEVELOPING JUST AHEAD OF A COLD FRONT WILL WILL
BE MOVING ACROSS THE STATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

THUNDERSTORMS ARE POSSIBLE ON MONDAY.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH 11 PM.

STEFKOVICH

In the hours before

Local storm report, May 20, 2:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
05/20/2005                   BLOUNT             AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN ACROSS COUNTY AND
            ALONG STATE HIGHWAY 79 BETWEEN 210 PM AND 225 PM.

0238 PM     HAIL             2 NE CARBON HILL        33.92N 87.50W
05/20/2005  1.75 INCH        WALKER             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED IN NAVROO-PROSPECT AREAS.

&&

JPS
Special weather statement, May 20, 3:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT FRI MAY 20 2005

ALZ047-048-202045-
LEE-RUSSELL-
318 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 345 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LADONIA...MOVING EAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMITHS STATION...
LADONIA AND PHENIX CITY THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THIS STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THIS STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, May 20, 3:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT FRI MAY 20 2005

ALZ041-043-044-202045-
AUTAUGA-ELMORE-MONTGOMERY-
322 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND
ELMORE COUNTIES UNTIL 345 PM CDT...

...FREQUENT CLOUD TO GROUND TO LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WETUMPKA TO DANNELLY FIELD...MOVING
SOUTHEAST AROUND 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...DANNELLY FIELD...COOSADA...WETUMPKA...
MONTGOMERY...PINTLALA AND BLUE RIDGE THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, May 20, 3:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT FRI MAY 20 2005

ALZ041-043-044-202100-
AUTAUGA-ELMORE-MONTGOMERY-
322 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND
ELMORE COUNTIES UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND TO LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WETUMPKA TO DANNELLY FIELD...MOVING
SOUTHEAST AROUND 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...DANNELLY FIELD...COOSADA...WETUMPKA...
MONTGOMERY...PINTLALA AND BLUE RIDGE THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Local storm report, May 20, 3:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             4 NW PHENIX CITY        32.51N 85.06W
05/20/2005  1.00 INCH        LEE                AL   TRAINED SPOTTER

            QUARTER HAIL

&&

JPS
Local storm report, May 20, 3:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     SMITHS STATION          32.54N 85.10W
05/20/2005                   LEE                AL   AIRPLANE PILOT

            EMA REPORTED TREES AND POWER LINES DOWN

&&

JPS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:39 PM CDTSevere Thunderstorm WarningBMXLee36 min
May 19, 8:18 PM CDTSevere Thunderstorm WarningBMXCalhoun42 min
May 20, 1:15 PM CDTSevere Thunderstorm WarningBMXCoosa22 min
May 20, 1:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah64 min
May 20, 2:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair64 min
May 20, 2:27 PM CDTSevere Thunderstorm WarningBMXBlount33 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningBMXWalker38 min
May 20, 2:48 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore27 min
May 20, 3:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min
May 20, 3:14 PM CDTSevere Thunderstorm WarningBMXWalker16 min
May 20, 3:29 PM CDTSevere Thunderstorm WarningBMXJefferson46 min
May 20, 3:32 PM CDTSevere Thunderstorm WarningBMXShelby78 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa43 min
May 20, 4:38 PM CDTSevere Thunderstorm WarningBMXTuscaloosa52 min
May 20, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb37 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens33 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningBMXHale24 min
May 20, 5:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
May 20, 6:28 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery35 min
May 20, 6:30 PM CDTSevere Thunderstorm WarningBMXSumter45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.